So recently Mom has been experiencing tremors and uncontrollable body shaking. First, it was almost like restless leg syndrome. I called her psychiatrist and he prescribed an anti-shaking medication for Parkinson’s Disease. Obviously Mom didn’t take it. More pills? Nope.
I pretended it wasn’t happening at first and that it would go away. She kept saying she didn’t want to go to a doctor and would refuse each time I asked. I didn’t want to make this an argument, so I kept pushing it back.
Then we self medicated by deciding that the shakes might be from the Geodon. I figured that if she stopped taking the Geodon and the shakes stopped, then we would figure out why she was doing what she’s doing. I started doing more research on Geodon than I should. Sometimes, I’m kind of like a hypochondriac for my mom. That was two days ago.
The idea of her getting TD (Tardive Dyskinesia) is one of my biggest fears. If you read anything at all about taking antipsychotic medicine it is scary stuff. As always, you will find somewhere in the fine print that the medicine’s side effects were deemed by your doctor as worth it to improve your overall health. Basically, TD is when your face starts to freeze. You start to tremble and you find yourself smacking your lips.
Unfortunately with Geodon, they also warn about the possibility of what is called NMS (Neuroleptic Malignant Syndrome) which is confusion, shaking, tremors, high fever, and stiff muscles. So when you put the two and two together… I was worried Mom had NMS. I worried about it for over two days. I told her to stop taking Geodon thinking well, if she has NMS, then it will go away if she’s off the meds. Kinda. Sorta. Right?
I know. I know. Don’t ever, ever stop taking a medicine, especially, an antipsychotic without a doctor’s approval because of withdrawal symptoms and everything else. But if you were me — what would you do?
It takes over two days for Mom’s psychiatrist to get back to me if I call them. They aren’t there on the weekends. Their emergency line is 911. I made the decision. I know it’s stupid.
So during my lunch break Mom was shaking pretty badly and I made the decision that it was time to go to the emergency room. I knew I was going to be chastised for her stopping Geodon, but she hadn’t expressed any psychotic symptoms yet (usually she will start rambling, spew hatred, etc) so I got her, shaking and all, into my car and we drove to Queenstown to the emergency medical center.
I really didn’t know what to expect, but I did NOT expect for the doctor there to be as rude as he was. I was actually baffled when this happened:
The doctor on duty came in while Mom was shaking, he raised both her arms up and down, and then announced “Well we know you are faking this.”
I about had a cow.
There are some rules that I think everyone needs to know when dealing with someone who may be a schizophrenic. I have learned these from experience.
1. You don’t announce to them that they are a liar. No matter their delusion, they are dealing with it. And they have dealt with doctors, families, and friends telling them their delusion is not true. They will get frustrated, upset, and sometimes angry. This does not help alleviate calming them down at any point. Ever.
2. You talk to them first. Don’t talk to me. Don’t pretend she’s not there. No matter if she is a schizophrenic, some people forget that for the most part, they are sensible and sane when they are on meds. Not every schizophrenic has voices in their head telling them what to do and are not as “crazy” as the name stigmatized. Assume that they are reasonable until they are not. But also assume they will be unreasonable if you call them psychotic.
He called her a liar and then only spoke to me. He said that had never seen a tremor like that before and that she was making it up. I wanted to stand up and scream at him with all of my frustration from the past year… but I didn’t. Yet.
Then he proceeded to pull out his cellphone and take a video of her convulsing. I remember telling him, “You do realize you are videotaping a schizophrenic whose main concern in life is that she thinks she has been videotaped her entire life, right?” I don’t think it phased him. He then left and said he needed to show others to prove that he was right, that she was faking it, and that was that.
Oh and then he yelled at me about her stopping Geodon but I knew that. So moving on.
Then he suggested that she be admitted because this was obviously a psychotic episode, as if he just didn’t want to deal with it. Then I cried.
Through my tears in which I probably looked like a blubbering idiot I told him that if this was the only thing he was going to do is say she needs to be put back into a hospital in the behavioral ward and wasn’t going to look into further then we were just going to leave. I have already spend over $10,000 this year in medical expenses for Mom to make her feel better, feel happy. I already know that the local behavioral ward is awful. I will never, ever send her back there. The doctors there were terrible, non-communicative, and placed her on Clozaril which tore up her intestines for months and caused me two emergency room visits. So no.
When he left I cried again and watched Mom be given Benadryl in her IV. I kind of hoped it would make her pass out, but it didn’t. She was a little calmer but continued to convulse every once in a while.
After an hour or so, Mom had an EKG done. I was a little relieved. Maybe he was at least going to check every physical avenue to prove his point. I still didn’t believe that Mom was truly just lying about her shakes. Mom hates doctors. Why would she purposefully do something that would cause her to go to a doctor? That doesn’t make sense.
Finally, the doctor came back. I cried. I think I cried pretty much the whole time. Maybe out of guilt, out of stress, but I think I probably looked just as pathetic as Mom as she twitched.
He said her EKG came back normal and that Mom had been diagnosed with “pseudo seizures.” Basically, although Mom is not necessarily faking it on purpose, her shakes are not due to a physical illness. She is not epileptic. She did not have TD or NMS.
The term “pseudo seizure” even makes it sound malingering — basically, that Mom was trying to get attention. The difference between a pseudo seizure and an epileptic seizure is that hers are being caused by stress or anxiety.
I cried out of relief and then the doctor apologized for being brash in the beginning and said he should have realized why I had brought Mom to the emergency room first instead of going back to the psychiatrist. He said he looked into the side effects of Geodon and understood my concern then reassured me that Mom did not have any of these. He recommended that Mom and I go straight to her psychiatrist after we were dismissed, but Mom at that point was angry that he wasn’t talking to her again and started demanding that no, she was not psychotic, she was just tired, and if someone could just give her some sleeping pills she would be fine.
He gave her a Xanax and sent us home. I was so distraught from being relieved that 1) Mom wasn’t physically dying and 2) confused as to what the heck to do next with my convulsing Mom I didn’t go immediately to her psychiatrist. Mostly also because Mom started ranting about how doctors were evil, they don’t help, she wasn’t fixed, and basically screw the world.
If anyone is worried, Mom is taking her Geodon again as prescribed.
I have a meeting with her therapist on thursday, without Mom, to discuss options. Today’s frustration has reinforced that if things get worse, I don’t think I can do this all on my own without help. I need resources, answers, and support. I am hoping that her therapist will help me (and for those that are curious as to how I am able to do this, Mom signed a waiver so that I can speak with her therapist).
I will be calling her psychiatrist tomorrow. Her next appointment with him is on May 1st, so I doubt anything will change until then. I have done some research tonight but I will try to stop over analyzing the situation. From what I’ve read, some antidepressants help.
More pills seem to be in our future.